Vigabatrin, but not gabapentin or topiramate, produces concentration-related effects on enzymes and intermediates of the GABA shunt in Rat brain and retina

Sills, G. J., Butler, E., Forrest, G., Ratnaraj, N., Patsalos, P. N. and Brodie, M. J. (2003) Vigabatrin, but not gabapentin or topiramate, produces concentration-related effects on enzymes and intermediates of the GABA shunt in Rat brain and retina. Epilepsia, 44(7), pp. 886-892. (doi: 10.1046/j.1528-1157.2003.04203.x) (PMID:12823570)

Full text not currently available from Enlighten.

Abstract

Purpose: The antiepileptic drug (AED) vigabatrin (VGB), which exerts its pharmacologic effects on the γ‐aminobutyric acid (GABA) system, causes concentric visual field constriction in >40% of exposed adults. This may be a class effect of all agents with GABA‐related mechanisms of action. We compared the concentration‐related effects of VGB in rat brain and eye with those of gabapentin (GBP) and topiramate (TPM), both of which have been reported to elevate brain GABA concentrations in humans. Methods: Adult male rats (n = 10) were administered 0.9% saline (control), VGB (250, 500, 1,000 mg/kg), GBP (50, 100, 200 mg/kg), or TPM (12.5, 25, 50, 100 mg/kg). At 2 h after dosing, animals were killed, a blood sample obtained, the brain dissected into eight distinct regions, and the retina and vitreous humor isolated from each eye. Samples were analyzed for several GABA‐related neurochemical parameters, and serum and tissue drug concentrations determined. Results: VGB treatment produced a significant (p < 0.05) dose‐related increase in GABA concentrations and decrease in GABA‐transaminase activity in all tissues investigated. This effect was most pronounced in the retina, where VGB concentrations were 18.5‐fold higher than those in brain. In contrast, GBP and TPM were without effect on any of the neurochemical parameters investigated and did not accumulate appreciably in the retina. Conclusions: These findings corroborate a previously reported accumulation of VGB in the retina, which may be responsible for the visual field constriction observed clinically. This phenomenon does not appear to extend to other GABAergic drugs, suggesting that these agents might not cause visual field defects.

Item Type:Articles
Status:Published
Refereed:Yes
Glasgow Author(s) Enlighten ID:Brodie, Professor Martin and Butler, Mrs Elaine and Forrest, Mr Gerard and Sills, Dr Graeme
Authors: Sills, G. J., Butler, E., Forrest, G., Ratnaraj, N., Patsalos, P. N., and Brodie, M. J.
College/School:College of Medical Veterinary and Life Sciences > Institute of Cancer Sciences
College of Medical Veterinary and Life Sciences > Institute of Cardiovascular and Medical Sciences
College of Medical Veterinary and Life Sciences > School of Life Sciences
College of Medical Veterinary and Life Sciences > School of Medicine, Dentistry & Nursing
Journal Name:Epilepsia
Publisher:Wiley
ISSN:0013-9580
ISSN (Online):1528-1167

University Staff: Request a correction | Enlighten Editors: Update this record